Nebraska, 2018

Hail in Nebraska, May 23, 2018

May 23, 2018 · NWS CYS · 2 events in 1 county or zone

Thunderstorms produced large hail over portions of Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail over portions of Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 2:02 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, May 23, 2:02 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
302 PM MDT Wed May 23 2018

.SHORT TERM...(This evening through Thursday)
Issued at 237 PM MDT Wed May 23 2018

Scattered thunderstorms are continuing to develop over southeast
Wyoming this afternoon. These storms are feeding on good
instability and decent effective shear of around 40kts which has
caused one storm to become severe around Wheatland. These storms
will continue evolve during the course of the afternoon and early
evening with the main threats being large hail and damaging winds.
Would not be surprised if this convection lingers through the
early evening due to synoptic scale forcing from the potential
vorticity anomaly and the entrance region of the upper level jet.
Things should begin to clear out overnight along with some patchy
fog. However, nice weather is on horizon tomorrow as the upper
level ridge builds over the area and suppresses the convection.

.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM MDT Wed May 23 2018

Very warm conditions will be on tap Friday into Saturday as the
upper level ridge continues to dominate the picture. Unsettled
weather returns Sunday evening into Monday as another low pressure
system moves into the central Rockies. Slow moving low will keep
chance for showers and thunderstorms at least through Tuesday as
downstream blocking ridge very slow to move east. Southeast low
level flow should bring Gulf moisture into the area. Looks like a
pretty good setup for another round of heavy rain and severe
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)

Thunderstorms are currently developing across the Laramie Range and
areas west of Interstate 25 early this afternoon. This activity will
become more widespread and stronger as thunderstorms move northeast
into western Nebraska late this afternoon. KCYS should see VCTS over
the next few hours while the western Nebraska terminals will begin
to see some activity as early as 21z to 23z. VFR conditions will
prevail, but MVFR VIS are expected around the heavier showers and
thunderstorms through early this evening.

&&

.FIRE WEATHER...
Issued at 237 PM MDT Wed May 23 2018

Dry and warm conditions will return to the area Thursday through
Saturday. Saturday will favor very dry and windy conditions with
low relative humidities around 15 percent in southeast Wyoming along
with south winds at 20 to 30 mph. Unsettled weather conditions
are expected to return the area Sunday and Monday with more
scattered afternoon showers and thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...REC
AVIATION...TJT
FIRE WEATHER...REC
Hazardous weather outlook, May 23, 2:51 AM MST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
351 AM MDT Wed May 23 2018

WYZ101-103>107-109>118-241000-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
351 AM MDT Wed May 23 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected to develop this
afternoon and continue into the evening hours. Hail to the size of
nickels and downburst winds to 50 mph will be the primary hazards
through mid evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms return Sunday afternoon and will redevelop on a
daily basis through Tuesday. Some of these storms could become
severe with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
351 AM MDT Wed May 23 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
through the evening hours. Some of these storms are expected to
become severe with large hail and damaging downburst winds the
primary hazards. Expect these storms to develop east of a line
from Bill to Cheyenne with greatest coverage over the northern
Nebraska Panhandle after 3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms return Sunday afternoon and will redevelop on a
daily basis through Tuesday. Some of these storms are likely to be
severe with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will likely be need after 3 PM for areas east
of a line from Bill to Cheyenne through mid evening.

In the hours before

Special weather statement, May 23, 11:59 AM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1259 PM MDT WED MAY 23 2018

WYZ101-103-107-231945-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
1259 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND CENTRAL
CONVERSE COUNTIES UNTIL 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Douglas, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Douglas.

This includes Interstate 25 in Wyoming between mile markers 128 and
144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4250 10529 4254 10553 4304 10542 4302 10507
TIME...MOT...LOC 1858Z 193DEG 37KT 4260 10539

Cox
Local storm report, May 23, 12:17 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 NE WHEATLAND          42.10N 104.89W
05/23/2018  E1.00 INCH       PLATTE             WY   TRAINED SPOTTER

            MOST HAIL WAS SMALLER BUT SOME QUARTER SIZED ALSO

&&

BCHAPMAN
Special weather statement, May 23, 1:26 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
226 PM MDT WED MAY 23 2018

WYZ101-232100-
Converse County Lower Elevations WY-
226 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 300 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Pine Tree Junction, or 34 miles south of Wright,
moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4317 10566 4324 10588 4350 10587 4350 10527
TIME...MOT...LOC 2026Z 203DEG 30KT 4328 10573

Trudel
Special weather statement, May 23, 1:44 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT WED MAY 23 2018

WYZ102-232130-
Niobrara County WY-
244 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Lance Creek, or 35 miles north of Lusk, moving
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4344 10407 4309 10469 4326 10489 4350 10471
      4350 10420
TIME...MOT...LOC 2043Z 228DEG 44KT 4325 10467

Trudel
Special weather statement, May 23, 2:32 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT WED MAY 23 2018

NEZ002-095-232215-
Dawes NE-North Sioux NE-
332 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES UNTIL 415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Harrison, or 35 miles east of Lusk, moving north
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4251 10368 4256 10391 4292 10386 4285 10350
TIME...MOT...LOC 2132Z 193DEG 17KT 4261 10377

Trudel
Special weather statement, May 23, 2:39 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT WED MAY 23 2018

NEZ020-054-WYZ119-232215-
Kimball NE-Banner NE-East Laramie County WY-
339 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL...SOUTHWESTERN
BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 15 miles west of Kimball, moving north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluffs, Oliver Campground, Oliver Reservoir and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming near mile marker 402.
 Interstate 80 in Nebraska between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4108 10382 4108 10406 4146 10410 4140 10367
TIME...MOT...LOC 2139Z 193DEG 16KT 4117 10394

Trudel

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sioux

When
May 23, 3:05 PM MST to 3:06 PM MST
Where
Sioux County, Montrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.920, -103.730

Quarter size hail was observed at Montrose.

Hail, Sioux

When
May 23, 6:10 PM MST to 6:12 PM MST
Where
Sioux County, 10 mi W of Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.420, -103.986

Quarter size hail was observed west of Agate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785737, 785739.